Iowa, 2010Flooding in Iowa, July 1 to 31, 2010
July 1 to 31, 2010 · NWS DMX · 17 events in 11 counties and zones
Widespread flooding from June continued along several river systems across the state into July. For the most part, rivers crested early and then fell slowly during the first week of the month.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.5 million
- Crop damage
- $3.4 million
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread flooding from June continued along several river systems across the state into July. For the most part, rivers crested early and then fell slowly during the first week of the month. There was little new flooding, however most of the flooding during early July was on agricultural land.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 30, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1150 PM CDT WED JUN 30 2010
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
FORECAST REMAINS QUIET THROUGH SATURDAY AS UPPER RIDGING PASSES
THROUGH THE REGION. UPPER TROF IN NORTHWEST US WILL EVENTUALLY PASS
INTO THE PLAINS BY THIS WEEKEND WITH ATTENDANT FRONT PUSHING TOWARD
THE STATE BY LATER IN THE WEEKEND. THERMAL RIDGING AND INCREASED
MOISTURE ADVECTION IS ANTICIPATED ON SATURDAY PRIOR TO THE ARRIVAL
OF FORCING AND THE BOUNDARY ON SUNDAY. SOME CONVECTION MAY SPILL
INTO THE WESTERN HALF OF THE STATE SATURDAY NIGHT BUT BETTER
COVERAGE IS EXPECTED ON SUNDAY INTO MONDAY WITH THE BOUNDARY PASSING
THROUGH THE STATE. DECENT INSTABILITY WILL BE PRESENT WITH THIS
FRONT...HOWEVER THE BEST SHEAR WILL PASS TO THE NORTH. ANTICIPATE
AFTERNOON THUNDERSTORM DEVELOPMENT ON SUNDAY WITH THE CHANCE OF A
FEW SEVERE STORMS...HOWEVER WITH THE LIMTED SHEAR...DONT ANTICIPATE
WIDESPREAD SEVERE WEATHER AT THIS POINT. GIVEN GOOD MOISTURE FLOW
INTO THE STATE...MAY SEE SOME LOCALIZED HEAVY RAINS WITH WIDESPREAD
AMOUNTS REACHING AN INCH OR SO...WHICH IS MORE TYPICAL OF THIS TIME
OF YEAR. CONCERN IN EXTENDED IS THE DIFFERENCES IN THE MODELS. GFS
REMAINS PROGRESSIVE WITH THE SYSTEM AND QPF IS LIMITED. THE ECMWF
IS SLOWER AND LINGERS THE BOUNDARY AND PCPN IN THE STATE INTO THE
MIDDLE OF NEXT WEEK. THIS WOULD BE MORE PROBLEMATIC IN THAT THE
THREAT OF HEAVY RAINS WOULD PERSIST LONGER. FORTUNATELY...THE
CURRENT WEEK OF DRY WEATHER IS ALLOWING FOR SOME RECOVERY IN STREAMS
AND RIVERS SO A WIDESPREAD INCH OR SO SHOULD NOT DO MUCH TO THE
RIVERS OTHER THAN TO SLOW THEIR RETREAT OR PRODUCE MINOR RISES.
HOWEVER...IF AMOUNTS BEGIN TO GET MUCH HIGHER THEN LARGER ISSUES
WOULD ARISE. IT CERTAINLY BEARS WATCHING OVER THE NEXT FEW DAYS.
&&
.HYDROLOGY...
...MAJOR FLOODING EXPECTED ALONG THE DES MOINES RIVER...WITH WATER
OVERTOPPING THE EMERGENCY SPILLWAY AT SAYLORVILLE RESERVOIR THURSDAY
MORNING...
THE DES MOINES RIVER CONTINUES TO BE THE MOST SIGNIFICANT CONCERN
FOR THE NEXT WEEK. FORECAST INFLOWS INTO SAYLORVILLE RESERVOIR ARE
SLIGHTLY LOWER THAN THOSE OF YESTERDAY...CONTINUING THE TREND OF
LOWER INFLOW FORECASTS FROM DAY TO DAY. DUE TO THE LOWER
INFLOWS...FORECAST OUTFLOWS WILL BE LESS...RESULTING IN LOWER CRESTS
DOWNSTREAM TO THE RACCOON RIVER THAN WERE EXPECTED YESTERDAY.
THE RACCOON RIVER FROM FLEUR DRIVE DOWNSTREAM TO THE CONFLUENCE WITH
THE DES MOINES RIVER WILL EXPERIENCE A SECONDARY...BUT SMALL CREST
LATE THIS WEEK. THIS SECONDARY CREST IS EXPECTED TO LAST THROUGH
SATURDAY...BEFORE THE RIVER BEGINS FALLING AGAIN. BACKWATER FROM THE
HIGH DES MOINES RIVER IS EXPECTED TO CAUSE THIS SMALL...BUT
SECONDARY RISE.
OF ADDITIONAL CONCERN IS THE POTENTIAL FOR MORE RAINFALL FROM EARLY
NEXT WEEK ONWARD...AND POTENTIAL IMPACTS ON RIVERS. A LOT OF
UNCERTAINTY PERSISTS IN THE FORECAST HOWEVER. FOR EARLY NEXT
WEEK...TODAY/S 00Z NAEFS RUN SHOWS A 30 TO 40 PERCENT CHANCE OF AT
LEAST 1 INCH OF RAINFALL ACROSS IOWA. THESE PROBABILITIES EXPANDED
FROM YESTERDAY. IF THIS RAIN DOES OCCUR...THE GREATEST IMPACTS WOULD
EXPECTED TO BE FROM RED ROCK RESERVOIR DOWNSTREAM. WE WILL CONTINUE
TO MONITOR...AGAIN THERE IS A LOT OF UNCERTAINTY IN THIS RAINFALL
OCCURRING.
QUICK SUMMARY OF ONGOING AND FORECAST FLOODING...AS OF 6/30 AT AT 20Z
+++ WEST FORK DES MOINES RIVER...MAJOR FLOODING IS OCCURRING OR
FORECAST.
+++ DES MOINES RIVER...MAJOR FLOODING IS OCCURRING OR FORECAST.
++ SOUTH SKUNK RIVER...MODERATE FLOODING IS OCCURRING OR FORECAST.
++ NORTH RACCOON RIVER...MODERATE FLOODING IS OCCURRING OR FORECAST.
++ RACCOON RIVER...MODERATE FLOODING IS OCCURRING OR FORECAST.
+ IOWA RIVER...MINOR FLOODING IS OCCURRING OR FORECAST.
+ CEDAR RIVER...MINOR FLOODING IS OCCURRING OR FORECAST.
+ WEST FORK CEDAR RIVER...MINOR FLOODING IS OCCURRING OR FORECAST.
+ EAST FORK DES MOINES RIVER...MINOR FLOODING IS OCCURRING OR
FORECAST.
+ BOONE RIVER...MINOR FLOODING IS OCCURRING OR FORECAST.
+ BEAVER CREEK...MINOR FLOODING IS OCCURRING OR FORECAST.
&&
.AVIATION...
01/06Z...CONTINUED VFR CONDITIONS WITH SUBSIDENCE ASSOCIATED WITH
RIDGE OF HIGH PRESSURE OVER AREA. WINDS EXPECTED TO INCREASE A BIT
WITH GUSTS TO NEAR 20 MPH AS GRADIENT TIGHTENS IN RESPONSE TO
SHIFTING OF THE RIDGE AXIS. OTHERWISE...EXPECT CU FIELD TO DEVELOP
OVER STATE BY EARLY AFTERNOON.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...LEE
LONG TERM...COGIL
HYDROLOGY...ZOGG
AVIATION...HINSBERGER
Hazardous weather outlook, Jun 30, 4:00 AM CST, 20 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT WED JUN 30 2010
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-011000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
500 AM CDT WED JUN 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.
THUNDERSTORM CHANCES WILL RETURN TO THE AREA FROM SATURDAY NIGHT
INTO TUESDAY. A FEW STORMS MAY BE SEVERE DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
DONAVON
Flood, Mahaska
- When
- July 1, 12:00 AM CST to July 2, 10:10 AM CST
- Where
- Mahaska County, 3.53 mi WNW of Peoria to 3.69 mi NNE of Indianapolis
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.489, -92.864
Flood, Kossuth
- When
- July 1, 12:00 AM CST to July 5, 1:30 PM CST
- Where
- Kossuth County, 4.37 mi ENE of Burt to 2.3 mi SW of Lu Verne
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.224, -94.140
Flood, Black Hawk
- When
- July 1, 12:00 AM CST to July 3, 12:37 PM CST
- Where
- Black Hawk County, 0.74 mi N of Finchford to 4.25 mi WNW of Farmer
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.641, -92.552
Flood, Black Hawk
- When
- July 1, 12:00 AM CST to 12:52 PM CST
- Where
- Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.548, -92.515
Flood, Polk
- When
- July 1, 12:00 AM CST to July 4, 3:12 PM CST
- Where
- Polk County, 2.47 mi N of (Dsm)des Moines Intl to 1.9 mi ESE of West Des Moines
- Cause
- Heavy Rain
- Property damage
- $75,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.566, -93.672
Flood, Dallas
- When
- July 1, 12:00 AM CST to July 3, 7:30 PM CST
- Where
- Dallas County, 2.14 mi WSW of Dawson to 0.81 mi ENE of Kennedy
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.840, -94.269
Flood, Webster
- When
- July 1, 12:00 AM CST to July 3, 12:07 PM CST
- Where
- Webster County, 2.59 mi NW of Ft Dodge to 1.92 mi E of Burnside
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $200,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.521, -94.222
Flood, Webster
- When
- July 1, 12:00 AM CST to July 7, 4:55 PM CST
- Where
- Webster County, 6.88 mi ESE of Lehigh to 4.38 mi SSE of Dayton
- Cause
- Heavy Rain
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.320, -93.934
Flood, Polk
- When
- July 1, 12:00 AM CST to July 6, 11:45 AM CST
- Where
- Polk County, 0.74 mi NNE of Johnston to 0.82 mi WSW of Des Moines
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.679, -93.693
Flood, Polk
- When
- July 1, 12:00 AM CST to July 11, 6:15 PM CST
- Where
- Polk County, 2.05 mi ESE of Des Moines to 0.8 mi SSE of Risingsun
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.591, -93.582
Flood, Mahaska
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mahaska County, 8.16 mi S of Cedar to 4.48 mi SSW of Cedar
- Cause
- Heavy Rain
- Property damage
- $250,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.102, -92.533
Flood, Wapello
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Wapello County, 3.11 mi S of Eddyville to 1.4 mi WSW of Eldon
- Cause
- Heavy Rain
- Property damage
- $500,000
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.125, -92.637
Flood, Wright
- When
- July 1, 12:00 AM CST to 3:30 PM CST
- Where
- Wright County, 1.9 mi WSW of Belmond to 1.06 mi SE of Belmond
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.840, -93.635
Flood, Marshall
- When
- July 1, 12:00 AM CST to 2:00 PM CST
- Where
- Marshall County, 1.55 mi ESE of Minerva to 2.05 mi N of Albion
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.109, -93.054
Flood, Humboldt
- When
- July 1, 12:00 AM CST to July 10, 4:21 PM CST
- Where
- Humboldt County, 0.53 mi S of Humboldt Muni Arpt to 1.07 mi S of Dakota City
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 42.722, -94.249
Flood, Emmet
- When
- July 1, 12:00 AM CST to July 9, 2:45 AM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $50,000
- Crop damage
- $250,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
Flood, Polk
- When
- July 1, 12:00 AM CST to July 6, 5:08 AM CST
- Where
- Polk County, 1.99 mi N of (Dsm)des Moines Intl to 2.39 mi SSE of Des Moines
- Cause
- Heavy Rain
- Property damage
- $200,000
- Crop damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 41.559, -93.675
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Storm Surge in Texas, July 1 to 6, 20102 deaths · $1.3 million · EF0 · 16 events
- Flash Flooding and Flooding in Texas, July 1 to 10, 2010$18 million · 20 events
- Drought in Louisiana, July 1 to 31, 2010$7.7 million · 9 events
- Flash Flooding in Texas, July 1, 2010$1.8 million · 3 events
- Flood in Iowa, July 1 to 15, 2010$250,000 · 1 event
- Flooding in Nebraska, July 1 to 31, 2010$105,000 · 6 events
- Damaging Wind in Puerto Rico, July 1, 2010$100,000 · 1 event
- Flash Flood and Damaging Winds in Montana, July 1, 2010$37,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Montana, July 1, 20102.75 in hail · 32 events
- Flooding in Iowa, July 1 to 31, 2010$25,000 · 3 events
- Hail and Damaging Winds in North Dakota, July 1, 2010$15,000 · 1 in hail · 8 events
- Drought in Hawaii, July 1 to 31, 201014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238459, 238462, 238464, 238465, 238466, 238467, 238468, 238469, 238471, 238473, 238475, 238476, 238478, 238479, 238480, 238481, 238484.